|Prep for USMLE|
|         Forum      |     Resources||New Posts   |   Register   |   Login||»  |
How does increase potassium (hyperkalemia) enhance the effects of quinidine?
Someone in another post mentioned:
"Hyperkalemia usually enhances the toxicity of class I drugs (quinidine) whereas digoxin toxicity is enhanced by hypokalemia"
Can anyone please explain this mechanism?
(its important to know HOW things happen in medicine on step 1 and not just WHAT happens)
i think iam aware of only the second mechanism....its got to do with the fact th K+ and digoxin both hv the same binding site of action....so normal K+ levels will prevent too much digoxin from binding there....and a fall in K+ wud allow a lot more digoxin to bind and enhance its effects leading to toxicity.
(does Digoxin hv a narrower therapeutic window than Lithium?)
Allright guys... I GOT IT!!! Here is everything about Quinidine, Dig, and K....
in kap it says:
Hyperkalemia enhances effects of Quinidine, and vice versa:
This is because:
Hyperkalemia---> The ungated K Channels slow down---> More K in the cell--->Depol of Tissue, and therefore, high potential for Arrhythmias!!!
1. K and Dig.
Digoxin competes with K for binding sites on heart muscle Na/K ATPase.
-In HYPERkalemia, less dig can bind to the Na/K ATPase, so decreases action of dig on the heart. -In HYOPkalemia, more dig can bind to the Na/K ATPase, so increase toxiciy of dig. on the heart.
2. Quinidine and Dig.
-First remember that the Na/K ATPase is ALL OVER the body!
-Quinidine displaces dig from binding sites (on heart muscle), so now there is MORE FREE DIG, which is the TOXIC form of the drug... This free dig can go all over the body and bind to the many Na/K ATPases and cause systemic effects:
eg.1) inhibition of Na/K ATPase in the PANS Neuron: SA/AV (predom. PANS) will cause increase IC Ca2+, depol, Ca entry, NT release, increase vagal activity, decrease SA/AV nodal activity, slow SA/AV node. (by the way remember this is why we use dig. before quinidine to slow AV conduction anyway)
eg.2): inhibition of Na/K ATPase in the G.I---> no gradient for Na, and therefore decrease absorption of nutrients, inc osm, and diarrhea.
eg. 3): in the CNS -- by the same mechanism will cause seizures.
et. 4) in the Kidney--- altered electrolyte absorption and function of Nephron.
good explaination thanks!
Thanks a bunch!! Hyperkalemia always enhances the depolarization process> increase AP duration right?
| Similar forum topics|
| Related resources|
Advertise | Support | Privacy | TOS | Premium | Contact